Minnesota, 2004

Hail in Minnesota, June 5, 2004

June 5, 2004 · NWS FGF · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 2:35 PM CST, 1 hour earlier.

Area forecast discussion, Jun 5, 2:35 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
335 PM CDT SAT JUN 5 2004

WILL BE ISSUING FLOOD WATCH FOR TONIGHT ALONG AND NORTH OF A
COOPERSTOWN TO MAYVILLE TO CROOKSTON TO WASKISH LINE

LOOKING AT 18Z MESO-ETA IS SLIGHTLY SLOWER WITH BOUNDARY OVERNIGHT
AND CONTINUES WITH A 65KT 850MB JET. PRECIPITABLE WATERS RISE TO
1.75 INCHES AND CONTINUES TO FUEL CONVECTION THROUGHOUT THE NIGHT
NORTH OF SURGING WARMFRONT. CONVECTION ALREADY ONGOING IN DVL BASIN
AND WILL CONTINUE OVERNIGHT AND INCREASE IN COVERAGE AND INTENSITY
AND DEVELOP EAST THIS EVENING. WITH GROUND SATURATED OVER MUCH OF
NORTHERN AREAS...WILL GO AHEAD WITH FLOOD WATCH TONIGHT. BIGGEST
THREAT AREA WILL BE IN DVL BASIN ACROSS TO HALLOCK THEN TO ROSEAU
AREA...BUT MESO-ETA KEEPS PERSISTENT CONVECTION INTO THE GFK AREA
FROM AROUND 00Z UNTIL 09Z WHICH COULD ALSO CAUSE PROBLEMS HERE. WILL
ISSUE FFA...NEW ZONES AND GRIDS SHORTLY.

PREVIOUS DISCUSSION BELOW. DISREGARD MENTION OF NO FLOOD WATCH IN
VERBAGE BELOW AS WILL BE ISSUING FLOOD WATCH TONIGHT.

------------------------------------------------------------------
MAIN CHALLENGE WILL BE LIKELY SEVERE EPISODE THIS EVENING THROUGH
TONIGHT

.SHORT TERM...
SFC COLD FRONT MOVING QUICKLY EAST INTO WESTERN ND AHEAD OF POTENT
SHORTWAVE IN MT. MAIN WARMFRONT IS IN CENTRAL SD WITH ANOTHER
BOUNDARY NEAR CANADIAN BORDER. 60 DEWPOINTS ARE ADVECTING NORTHWARD
INTO WARM SECTOR IN WESTERN ND...AND EXPECT THUNDERSTORMS TO DEVELOP
NEAR BOUNDARY RAPIDLY BY MID/LATE AFTERNOON ONCE CAP ERODES AROUND
21Z. MODELS IN GOOD AGREEMENT THROUGH 24HR...WITH ETA FASTER PUSHING
BOUNDARY THROUGH THEREAFTER. GFS IS A BIT SLOWER AND PREFER THIS
SLIGHTLY SLOWER SOLUTION AND WILL FOLLOW BUT SPEED UP BOUNDARY A BIT.

FOR TONIGHT...SFC BOUNDARY WILL MOVE INTO THE VALLEY BY 12Z. STRONG
850MB JET PROGGED BETWEEN 50 AND 60KT BY 06Z...ALONG WITH STRONG
DEEP LAYERED SHEAR AND PRECIPITABLE WATERS AROUND 1.60 INCHES.
SHOWALTERS DROP TO AROUND -4C IN MOST AREAS AS WELL...SO EXPECT A
SEVERE MCS WITH POSSIBLE BOW ECHOES AS 55-70KT WIND MAX NEAR 500MB
OVERSPREADS REGION FROM WEST TO EAST DURING THE NIGHT.
THEREFORE...WILL MENTION OCCASIONAL THUNDER NORTH AND LIKELY IN
SOUTH...WITH NORTHERN AREAS SEEING BETTER MOISTURE CONVERGENCE WITH
NOSE AND LEFT EXIT REGION OF LOW LEVEL JET. ANY THUNDERSTORMS WILL
DROP HEAVY RAIN...BUT VERY PROGRESSIVE NATURE OF SYSTEM SHOULD
PRECLUDE ANY WIDEPSREAD FLOODING PROBLEMS WITH 1HR FLASH FLOOD
GUIDANCE FOR MOST AREAS GREATER THAN 2 INCHES. NORTHERN AREAS WILL
NEED TO BE MONITORED THOUGH IF ANY TRAINING ECHOES DO DEVELOP NEAR
WARMFRONT HERE...SO CAN/T RULE OUT SOME LOCALIZED FLOODING PROBLEMS.
WILL MENTION SEVERE WORDING ALONG WITH HEAVY RAIN IN ZONES. WINDS
WILL ALSO BE QUITE STRONG THROUGH THE EVENING AND WILL KEEP ADVISORY
IN PLACE THROUGH 03Z FROM VALLEY WEST. SOME DECOUPLING SHOULD KEEP
WINDS BELOW ADVISORY CRITERIA FURTHER EAST BUT EVENING SHIFT WILL
HAVE TO WATCH THIS AS WELL.

ON MONDAY...BOUNDARY PUSHES INTO EASTERN AREAS BY LATE
AFTERNOON...THEN JUST EAST OF REGION MONDAY NIGHT. WITH DEGREE OF
INSTABILITY IN EASTERN AREAS ALONG AND NORTH OF BOUNDARY...SOME
STORMS WILL LIKELY BE SEVERE MONDAY AFTERNOON INTO THE EVENING IF
BOUNDARY MOVES A LITTLE SLOWER THAN EXPECTED. CONVECTION WILL SHIFT
EAST OF AREA BY LATE MONDAY NIGHT...AS HIGH PRESSURE NOSES IN WITH
ZONAL FLOW ALOFT.

ON TUESDAY AND WEDNESDAY...COOLER AND DRIER AIR FILTER INTO THE
REGION AS HIGH PRESSURE FROM NORTH BRINGS IN MUCH COOLER AIR. 850MB
TEMPS COOL TO AROUND +5C...SO WILL HAVE TO LOWER TEMPS QUITE A BIT
AND BRING THEM BELOW NORMAL. WILL ALSO BE OPTIMISTIC AND NOT MENTION
ANY PRECIP...WITH EYES TURNING TO NEXT SYSTEM FOR THU/FRI.

.LONG TERM...
THURS THRU SUN...AN UPPER LEVEL LOW PARKED OVER THE INTER-MOUNTAIN
WEST FINALLY BEGINS TO WEAKEN AND LIFT OUT ON THURSDAY. AS IT DOES
SO...YET ANOTHER ROUND OF POTENTIAL SEVERE WX/HEAVY RAIN IS POSSIBLE
ACROSS THE REGION. RAIN MAY LINGER INTO FRIDAY AS THE LOW PASSES BY.
HIGH PRESSURE TRIES TO TAKE OVER BEHIND THE DEPARTING SYSTEM JUST IN
TIME FOR THE WEEKEND. THE CONSENSUS FOR NOW IS TO STICK WITH COOLER
THAN NORMAL TEMPS AND DRY CONDITIONS FOR THE WEEKEND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY ALL COUNTIES UNTIL 03Z. FLOOD WATCH UNTIL TONIGHT
ALONG AND NORTH OF A COOPERSTOWN TO MAYVILLE LINE.
MN...WIND ADVISORY FOR KITTSON...WEST MARSHALL...WEST
POLK...NORMAN...CLAY AND WILKIN COUNTIES  UNTIL 03Z. FLOOD WATCH
TONIGHT ALONG AND NORTH OF A CROOKSTON TO WASKISH LINE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

KELLENBENZ/JCA
Hazardous weather outlook, Jun 5, 5:37 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 AM CDT SAT JUN 5 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051436-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
637 AM CDT SAT JUN 5 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF NORTHWEST AND
WEST CENTRAL MINNESOTA LATER THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON INTO EARLY
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.
THUNDERSTORMS WILL WEAKEN THIS MORNING...POSSIBLY REDEVELOPING AFTER
2 PM THIS AFTERNOON. THE FAVORED AREA FOR SEVERE THUNDERSTORMS WILL
BE ALONG AND EAST OF A LINE FROM ROSEAU TO DETROIT LAKES AND ELBOW
LAKE. IN ADDITION TO THE THREAT OF HAIL AND WIND LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
AFTER 7 PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH THE PERIOD. A SOUTHWEST FLOW
IN THE UPPER ATMOSPHERE AND PERSISTENT SURFACE LOW PRESSURE OVER THE
REGION WILL RESULT IN THE CONTINUED THREAT FOR STRONG THUNDERSTORMS
ALONG WITH AREAS OF HEAVY RAIN. THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE SUNDAY NIGHT MAINLY ALONG AND NORTH OF A LINE FROM VALLEY
CITY TO FARGO AND ROSEAU.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING OVER NORTHWEST AND WEST CENTRAL MINNESOTA.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 217 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Roseau

When
June 5, 3:35 PM CST
Where
Roseau County, 6 mi ESE of Warroad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.867, -95.200

Hail, Lake of the Woods

When
June 5, 3:38 PM CST
Where
Lake of the Woods County, 5 mi NW of Williams
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.817, -95.033

Hail, Roseau

When
June 5, 3:50 PM CST
Where
Roseau County, Roseau
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.850, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409362, 5409363, 5409364.